Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 15, 1998, 10:33 PM EDT for 4 counties in Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 10:33 PM EDT (02:33 UTC)
- Expired
- Apr 15, 1998, 11:20 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
008 WUUS01 KRNK 160236 RRA SVRRNK VAC023-161-770-775-160320- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1033 PM EDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA NORTHERN ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA ROANOKE IN SOUTHWESTERN VIRGINIA SALEM IN SOUTHWESTERN VIRGINIA * UNTIL 1120 PM EDT * AT 1033 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF SALEM OR 6 MILES NORTHWEST OF ROANOKE AIRPORT MOVING EAST SOUTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... ROANOKE AIRPORT AROUND 1040 PM EDT DALEVILLE AROUND 1045 PM EDT CLOVERDALE AROUND 1045 PM EDT NACE AROUND 1050 PM EDT VINTON AROUND 1055 PM EDT BLUE RIDGE AROUND 1055 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 8:30 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 15, 8:30 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT WED APR 15 1998 CRW...NO PROBS. WBC...THNX FOR CALL. RDU...CAN PROBABLY TAKE POPS OUT...OR TAKE OUT LATE SHOWERS AND TSTMS HEADING INTO THE AREA FROM KY/WV. FIRST BATCH EARLIER THIS AFTN SURVIVED...BUT QUICKLY WEAKENED...AS IT MOVED INTO WRN VA/NC AND EVENTUALLY DIED. THIS STUFF SHUD ALSO MAKE IT WELL INTO RNK CWA THIS EVENING GIVEN ISENT LIFT AND INCREASING MOISTURE CONV WITH THE FRONT. BUT TSTMS WILL BE HURT BY LOSS OF HEATING AND LOWER DWPTS THIS SIDE OF THE DIVIDE. RNK SOUNDING ABOUT +2 ON THE LI. THE THREAT OF SHOWERS SHUD CONT MUCH OF THE NIGHT ACROSS THE NORTHERN HALF OF THE CWA AS LIFT ASSOC WITH WARM FRONT VERY SLOWLY MOVES NORTH. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 9:54 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.